Florida, 2007

Hail and Damaging Winds in Florida, February 13, 2007

February 13, 2007 · NWS TBW · 5 events in 3 counties and zones

A line of thunderstorms developed in the Gulf of Mexico far ahead of an approaching cold front. This line caused one lightning injury and wind gusts of 40 to 56 MPH across west central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A line of thunderstorms developed in the Gulf of Mexico far ahead of an approaching cold front. This line caused one lightning injury and wind gusts of 40 to 56 MPH across west central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 13, 9:54 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 13, 9:54 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
954 AM EST TUE FEB 13 2007

.UPDATE...LOTS OF SUNSHINE OCCURRING OVER MOST OF THE REGION THIS
MORNING...WITH MOST OF THE CLOUDS CONFINED TO THE NATURE COAST.
TEMPERATURES ARE CLIMBING INTO THE MIDDLE AND UPPER 60S AT THIS
TIME...AND WITH CONTINUED SUNSHINE THROUGH MID-DAY...EXPECT MANY
AREAS AWAY FROM THE COAST TO HIT THE UPPER 70S. THIS WILL HELP TO
DESTABILIZE THE ATMOSPHERE AHEAD OF THE APPROACHING CONVECTIVE
COMPLEX...CURRENTLY OVER THE LOOP CURRENT IN THE EASTERN GULF.
WITH WARM AND INCREASINGLY MOIST SOUTHEASTERLY FLOW AHEAD OF THIS
SYSTEM...WE ARE A BIT MORE CONCERNED ABOUT THE POSSIBILITY OF
ISOLATED SEVERE STORMS...ESPECIALLY OVER THE INTERIOR. WILL ISSUE
A SPECIAL WEATHER STATEMENT SHORTLY TO HIGHLIGHT THIS
POTENTIAL...AND UPDATE THE ZONES TO INCLUDE GUSTY WINDS AND SMALL
HAIL IN THE STRONGER STORMS. INDIVIDUAL CELLS AHEAD OF THE MAIN
LINE MAY SHOW SOME ROTATION...BUT HELICITIES ARE MARGINAL AT BEST
AND THE LACK OF A WELL DEFINED LOW-LEVEL JET WILL KEEP TORNADO
THREAT FAIRLY SMALL.

&&

.AVIATION...GENERALLY VFR CONDITIONS REST OF THIS MORNING...HOWEVER
MONITORING LARGE AREA OF SHOWERS AND TSTM ACTIVITY TO OUR WEST.
EXPECTING THIS ACTIVITY TO GRADUALLY MOVE ONSHORE AND AFFECT MOST OF
TERMINALS (ESP THE NORTHERN SITES) THIS AFTERNOON. THIS ACTIVITY
WILL RESULT IN MVFR CONDITIONS IN SHOWER ACTIVITY AND ISOLD IFR
ASSOC WITH TSTM ACTIVITY. EXPECTING VFR CONDITIONS TO RETURN LATER
THIS EVENING.

&&

.MARINE...LARGE AREA OF THUNDERSTORMS OVER THE WARMER LOOP CURRENT
WILL TRY TO ADVANCE EASTWARD INTO THE COASTAL WATERS TODAY. WE
EXPECT SOME SHOWERS AND STORMS TODAY...BUT WE ALSO EXPECT SOME
WEAKENING AS THE STORMS MOVE OVER THE COOL SHELF WATERS. ISOLATED
WATERSPOUTS CANT BE RULED OUT. CURRENT FORECAST IS ON TRACK SO
JUST MINOR CHANGES PLANNED.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

JILLSON/PETRO
Hazardous weather outlook, Feb 13, 4:42 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
442 AM EST TUE FEB 13 2007

FLZ039-042-043-048-131545-
LEVY-CITRUS-SUMTER-HERNANDO-
442 AM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A COUPLE OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE STATE.
THE FIRST WILL BRING SHOWERS AND A CHANCE FOR THUNDERSTORMS LATER
THIS AFTERNOON. LOW LEVEL WINDS MAY HAVE ENOUGH ROTATION TO ALLOW
FOR AN ISOLATED TORNADO AND COLD AIR ALOFT WILL BRING A SLIGHT
CHANCE FOR LARGE HAIL. OTHERWISE RESIDENTS CAN EXPECT BRIEF HEAVY
RAINS...GUSTY WINDS...AND OCCASIONAL TO FREQUENT LIGHTNING WITH THE
STRONGER STORMS.

THE SECOND DISTURBANCE WILL BRING ANOTHER LINE OF SHOWERS AS A
WEAKENING SQUALL LINE MOVES IN FROM THE WEST THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH ACROSS THE STATE ON WEDNESDAY AND STALL TO OUR
SOUTH. SOME ADDITIONAL LIGHT RAINS MAY DEVELOP NORTH OF THIS FRONTAL
BOUNDARY THURSDAY AFTERNOON AND EVENING BEFORE A REINFORCING COLD
FRONT COMES DOWN FROM THE NORTH. WITH THE COLDER AIR...RESIDENTS
CAN EXPECT TEMPERATURES NEAR FREEZING IN LEVY COUNTY FRIDAY
MORNING. MODERATE WINDS THAT MORNING MAY BRING WIND CHILL VALUES
BETWEEN 20 AND 30 DEGREES ACROSS ALL OF THE NATURE COAST.

SATURDAY MORNING FREEZING TEMPERATURES ARE FORECAST TO BE MORE
WIDESPREAD ACROSS THE NATURE COAST COUNTIES. YET ANOTHER FRONT
WILL MOVE THROUGH SATURDAY NIGHT BRINGING A SLIGHT CHANCE OF RAIN
AND THEN MORE POSSIBLE NEAR FREEZING TEMPERATURES MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

FLZ049>052-055>057-060>062-065-131545-
PASCO-PINELLAS-HILLSBOROUGH-POLK-MANATEE-HARDEE-HIGHLANDS-
SARASOTA-DE SOTO-CHARLOTTE-LEE-
442 AM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND SOUTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A COUPLE OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE STATE.
THE FIRST WILL BRING SHOWERS AND A SLIGHT CHANCE FOR THUNDERSTORMS
LATER THIS AFTERNOON. WITH THE STRONGER STORMS...RESIDENTS AND
VISITORS CAN EXPECT BRIEF HEAVY RAINS...GUSTY WINDS...AND
OCCASIONAL LIGHTNING.

THE SECOND DISTURBANCE WILL BRING ANOTHER LINE OF SHOWERS AS A
WEAKENING SQUALL LINE MOVES IN FROM THE WEST THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH ACROSS THE STATE ON WEDNESDAY AND STALL TO
OUR SOUTH. SOME ADDITIONAL LIGHT RAINS MAY DEVELOP NORTH OF THIS
BOUNDARY THURSDAY AFTERNOON AND EVENING BEFORE A REINFORCING COLD
FRONT COMES DOWN. AS HIGH PRESSURE BEHIND THE FRONT SETTLES ACROSS
THE STATE EARLY SATURDAY WINDS WILL DIE DOWN AND THIS COMBINED
WITH CLEAR SKIES OVERNIGHT WILL ALLOW TEMPERATURES TO FALL TO
AROUND FREEZING IN THE NORMALLY COLDER INLAND LOCATIONS.

YET ANOTHER FRONT WILL MOVE THROUGH SATURDAY NIGHT BRINGING A
SLIGHT CHANCE OF RAIN...BUT AT THIS TIME FREEZING TEMPERATURES ARE
NOT FORECAST FOR EITHER SUNDAY OR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Feb 13, 10:14 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1014 AM EST TUE FEB 13 2007

FLZ039-042-043-048>052-055>057-060>062-065-131800-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
INCLUDING THE CITIES OF...CEDAR KEY...CHIEFLAND...CRYSTAL RIVER...
INVERNESS...BUSHNELL...THE VILLAGES...BROOKSVILLE...SPRING HILL...
NEW PORT RICHEY...ZEPHYRHILLS...CLEARWATER...ST. PETERSBURG...
BRANDON...TAMPA...LAKELAND...WINTER HAVEN...BRADENTON...
WAUCHULA...SEBRING...AVON PARK...SARASOTA...VENICE...ARCADIA...
PORT CHARLOTTE...PUNTA GORDA...CAPE CORAL...FORT MYERS
1014 AM EST TUE FEB 13 2007

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...

A WINTER STORM SYSTEM WILL ORGANIZE OVER THE SOUTHEASTERN
STATES AND WILL DRAG A COLD FRONT INTO THE REGION LATER TONIGHT.
SHOWERS AND THUNDERSTORMS OCCURRING WELL AHEAD OF THE COLD FRONT
OVER THE EASTERN GULF OF MEXICO WILL BEGIN TO AFFECT AREAS FROM
TAMPA BAY NORTH BETWEEN NOON AND 2 PM. MEANWHILE...A FEW HOURS OF
SUNSHINE WILL ALLOW TEMPERATURES TO CLIMB INTO THE UPPER 70S OVER
THE INTERIOR OF WEST CENTRAL AND SOUTHWEST FLORIDA. THIS WILL HELP
TO FUEL ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT AHEAD OF
THE MAIN AREA...AND SOME OF THESE STORMS COULD BE STRONG TO
SEVERE.

THE MAIN THREAT TODAY WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.
AN ISOLATED AND SHORT LIVED WEAK TORNADO CANNOT BE RULED OUT...BUT
THE HIGHEST TORNADO THREAT WILL REMAIN NORTH OF OUR AREA.

RESIDENTS AND VISITORS ARE URGED TO STAY TUNED TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

&&

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEBSITE AT
HTTP://WEATHER.GOV/TAMPABAY
Special weather statement, Feb 13, 12:14 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1214 PM EST TUE FEB 13 2007

FLZ050-051-131845-
PINELLAS-HILLSBOROUGH-
1214 PM EST TUE FEB 13 2007

...STRONG THUNDERSTORMS WILL AFFECT MOST OF PINELLAS AND
HILLSBOROUGH COUNTIES...

A LINE OF THUNDERSTORMS...MOVING NORTHEAST AT 25 MPH...WILL AFFECT
THE MENTIONED AREA INCLUDING PINELLAS PARK...LARGO...
CLEARWATER...TAMPA...BRANDON AND SEMINOLE...UNTIL 145 PM EST. GUSTY
WINDS UP TO 40 MPH ARE POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. THESE STORMS ARE
CAPABLE OF PRODUCING PEA SIZE HAIL. TORRENTIAL RAINS MAY REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.

MOTORISTS SHOULD EXERCISE CAUTION ESPECIALLY ALONG MAJOR HIGHWAYS
AND INTERSTATES 275 AND 75. WHEN DRIVING THROUGH HEAVY RAIN...SLOW
DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH
PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

22

The radar

The Tampa radar (KTBW), 32 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Pinellas

When
February 13, 12:17 PM EST
Where
Pinellas County, Tierra Verde
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.670, -82.720

A 38-year-old male landscaper was struck by lightning while planting bushes. Lightning struck and split a nearby tree. The man was taken to a medical center and was listed in fair condition.

Thunderstorm Wind, Polk

When
February 13, 2:22 PM EST
Where
Polk County, Bartow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
27.880, -81.830

Windows were broken and small trees were downed in Bartow. A measured gust of 56 MPH was reported several minutes earlier 9 miles west of Bartow from a trained SKYWARN spotter.

Thunderstorm Wind, Highlands

When
February 13, 2:35 PM EST
Where
Highlands County, Sebring
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.500, -81.450

Law enforcement reported a camper had rolled over near the 400 block of Bethea Lane.

Hail, Highlands

When
February 13, 2:39 PM EST
Where
Highlands County, Sebring
Measured
0.75 in hail
Reported by
Public
Coordinates
27.500, -81.450

Penny size hail was reported by the public in Sebring.

Thunderstorm Wind, Highlands

When
February 13, 2:45 PM EST
Where
Highlands County, 5 mi N of Sebring
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.572, -81.450

County officials reported trees and power lines were downed near U.S. Highway 17.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12806, 12811, 12813, 12817, 12816.